Texas, 2011Tornadoes and Flash Flood in Texas, April 24 to 25, 2011
April 24 to 25, 2011 · NWS SJT · 38 events in 7 counties and zones
The combination of a stationary east/west front intersecting with a dryline and favorable shear and instability caused severe thunderstorms to develop during the afternoon along mainly the I-20 corridor. The storms produced several tornadoes north of Baird and very large hail in Abilene.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 38
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a stationary east/west front intersecting with a dryline and favorable shear and instability caused severe thunderstorms to develop during the afternoon along mainly the I-20 corridor. The storms produced several tornadoes north of Baird and very large hail in Abilene. As the storms moved southeast into the Heartland, they produced more large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 24, 11:48 AM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Apr 24, 11:48 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1248 PM CDT SUN APR 24 2011
.UPDATE...
SEE 18Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
AFTERNOON AND EVENING CONCERNS WITH THUNDERSTORM CHANCES WILL
STILL BE THE MAIN ISSUE IN THE TERMINALS TODAY. CU FIELD
DEVELOPING ALONG THE STATIONARY BOUNDARY JUST SOUTH OF ABILENE AND
SWEETWATER...AN EXPECT STORMS TO DEVELOP IN THAT AREA BY 21Z. NOT
SURE JUST HOW WIDESPREAD THEY WILL BE...BUT ENOUGH TO MENTION A
VCTS AND A CB GROUP FOR THE AFTERNOON AT KABI. FARTHER SOUTH...CU
FIELD IS JUST NOW STARTING TO BECOME MORE ENHANCED ACROSS THE
CONCHO VALLEY AS WELL...SO A FEW STORMS APPROACHING KSJT WILL ALSO
BE POSSIBLE. TO THE SOUTHEAST...MVFR CIGS WITH STRATUS SHOULD
CONTINUE FOR SEVERAL MORE HOURS...BEFORE BREAKING AND LIFTING.
MORE ISOLATED CONVECTION LIKELY DOWN NEAR KJCT AND KBBD...AND
PROBABLY WONT START UNTO LATER THIS AFTERNOON.
BY MONDAY MORNING...DRYLINE PUSHING RAPIDLY EAST ACROSS THE AREA
WILL BEGIN TO BRING GUSTY WESTERLY WINDS TO CENTRAL AND WESTERN
AREAS. MVFR CIGS WILL PERSIST THROUGH THE END OF THIS FORECAST AT
18Z T KJCT AND KBBD...BUT WILL RAPIDLY CLEAR MONDAY AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 601 AM CDT SUN APR 24 2011/
AVIATION...
/12Z UPDATE/
MVFR CEILINGS WILL CONTINUE OVER ALL TERMINALS UNTIL AROUND NOON.
SOUTHERN WINDS WILL INCREASE TO 10-15KTS WITH GUSTS TO AROUND
20KTS BY EARLY AFTERNOON. AN UPPER LEVEL STORM SYSTEM APPROACHING
FROM THE WEST WILL INTERACT WITH A STALLED FRONTAL BOUNDARY OVER
THE BIG COUNTRY AND A DRYLINE OVER WESTERN SECTIONS OF WEST
CENTRAL TEXAS TO INITIATE THUNDERSTORM ACTIVITY BY 21Z. DISCRETE
SUPERCELLS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. THIS
ACTIVITY COULD POSSIBLE AFFECT SOME IF NOT ALL TERMINALS THROUGH
THE AFTERNOON AND EARLY EVENING HOURS. HAVE INCLUDED A CB GROUP IN
ALL TERMINALS FORECASTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 78 63 89 57 93 / 30 30 10 10 10
SAN ANGELO 84 62 93 57 98 / 30 30 10 10 0
JUNCTION 82 66 93 59 95 / 30 30 10 10 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
07
Hazardous weather outlook, Apr 24, 2:19 AM CST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
319 AM CDT SUN APR 24 2011
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-250830-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
319 AM CDT SUN APR 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
THE THREAT OF SEVERE WEATHER WILL CONTINUE ACROSS MOST OF WEST
CENTRAL TEXAS THIS AFTERNOON AND INTO TONIGHT. VERY LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH ISOLATED
TORNADOES A SECONDARY THREAT. DANGEROUS LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING HOURS.
Event by event
29 hail, 7 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Hail, Taylor
- When
- April 24, 1:10 PM CST
- Where
- Taylor County, 0.69 mi S of View
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.340, -99.880
Tornado, Callahan
- When
- April 24, 2:28 PM CST to 2:32 PM CST
- Where
- Callahan County, 5.83 mi N of Baird to 6.09 mi N of Baird
- Rating
- EF0
- Path length
- 1.21 mi
- Path width
- 30 yd
- Reported by
- Storm Chaser
- Coordinates
- 32.484, -99.402
A storm chaser photographed this tornado. The twister broke some mesquite tree limbs.
Funnel Cloud, Callahan
- When
- April 24, 2:35 PM CST
- Where
- Callahan County, 7.6 mi N of Baird
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.510, -99.400
Hail, Shackelford
- When
- April 24, 2:45 PM CST
- Where
- Shackelford County, 0.69 mi N of Albany
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.740, -99.300
Hail, Taylor
- When
- April 24, 2:47 PM CST
- Where
- Taylor County, 0.58 mi E of View
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.350, -99.870
Hail, Taylor
- When
- April 24, 2:51 PM CST
- Where
- Taylor County, Caps
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.380, -99.850
Hail, Shackelford
- When
- April 24, 2:55 PM CST
- Where
- Shackelford County, 3.49 mi E of Albany
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.730, -99.240
Hail, Taylor
- When
- April 24, 2:55 PM CST
- Where
- Taylor County, 1.36 mi WSW of (Dys)dyess Afb Abile
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.410, -99.870
Tornado, Shackelford
- When
- April 24, 2:55 PM CST to 2:58 PM CST
- Where
- Shackelford County, Ibex
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.680, -99.120
This tornado uprooted some trees.
Hail, Shackelford
- When
- April 24, 3:00 PM CST
- Where
- Shackelford County, Albany
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.730, -99.300
Tornado, Taylor
- When
- April 24, 3:22 PM CST to 3:27 PM CST
- Where
- Taylor County, 2.71 mi ENE of Potosi
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 32.340, -99.630
A trained spotter reported this tornado briefly touched down.
Hail, Taylor
- When
- April 24, 3:30 PM CST
- Where
- Taylor County, 2.71 mi NE of Abilene
- Measured
- 1.5 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.480, -99.700
Large hail fell near Abilene Christian University.
Hail, Taylor
- When
- April 24, 3:32 PM CST
- Where
- Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.420, -99.860
Hail, Taylor
- When
- April 24, 3:40 PM CST
- Where
- Taylor County, 1.95 mi NE of Wylie
- Measured
- 2.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.403, -99.751
Baseball size hail was reported at 41st and Sayles, in Abilene.
Hail, Taylor
- When
- April 24, 3:45 PM CST
- Where
- Taylor County, 1.38 mi S of Abilene
- Measured
- 4.5 in hail
- Property damage
- $150,000
- Reported by
- Law Enforcement
- Coordinates
- 32.430, -99.730
This large softball size hail was reported near the Abilene Mall and busted automobile windshields and damaged roofs in the area. Many insurance adjusters came to the area.
Hail, Taylor
- When
- April 24, 3:50 PM CST
- Where
- Taylor County, Abilene
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 32.450, -99.730
Hail, Taylor
- When
- April 24, 3:57 PM CST
- Where
- Taylor County, 2.07 mi S of Abilene
- Measured
- 3.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.420, -99.730
The Fire Department measured this hail.
Hail, Taylor
- When
- April 24, 3:57 PM CST
- Where
- Taylor County, 0.69 mi N of (Abi)abilene Muni Ar
- Measured
- 3.5 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 32.430, -99.680
The Air Traffic Control Observer at the Abilene Airport reported this hail large.
Tornado, Callahan
- When
- April 24, 4:04 PM CST to 4:07 PM CST
- Where
- Callahan County, 3.24 mi NNW of Baird to 3.56 mi N of Baird
- Rating
- EF0
- Path length
- 1.74 mi
- Path width
- 30 yd
- Reported by
- Storm Chaser
- Coordinates
- 32.444, -99.418
Several storm chasers reported this as a rope tornado that lasted about 3 minutes.
Hail, Taylor
- When
- April 24, 4:13 PM CST
- Where
- Taylor County, 2.64 mi N of Wylie
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.418, -99.765
Large hail was reported at 27th and Willis in Abilene.
Tornado, Callahan
- When
- April 24, 4:15 PM CST to 4:18 PM CST
- Where
- Callahan County, 6.8 mi N of Baird
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 32.498, -99.385
A storm chaser and trained storm spotter reported this tornado briefly touched down in an open field. It broke a few mesquite tree limbs.
Tornado, Callahan
- When
- April 24, 4:24 PM CST to 4:35 PM CST
- Where
- Callahan County, 5.78 mi N of Baird to 8.73 mi W of Pueblo
- Rating
- EF0
- Path length
- 5.95 mi
- Path width
- 500 yd
- Reported by
- Storm Chaser
- Coordinates
- 32.482, -99.381
A storm chaser reported a large multivortex tornado near U.S. Highway 283 near the Shackelford - Callahan County line. A person who lived near the area also saw this tornado.
Hail, Taylor
- When
- April 24, 4:53 PM CST
- Where
- Taylor County, 2.44 mi WNW of Ovalo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.130, -100.110
Quarter size hail was reported in Happy Valley.
Flash Flood, Taylor
- When
- April 24, 5:15 PM CST to 7:15 PM CST
- Where
- Taylor County, 0.35 mi SW of Abilene to 0.31 mi SE of Abilene
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.446, -99.734
A car was submerged beneath the underpass at Pine Street which is located between North 1st and South 1st Streets. The water level extended over the hood of this vehicle.
Hail, Runnels
- When
- April 24, 5:26 PM CST
- Where
- Runnels County, 0.91 mi SE of Wingate
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.040, -100.110
Quarter to golf ball size hail was reported in Wingate.
Hail, Runnels
- When
- April 24, 5:43 PM CST
- Where
- Runnels County, 0.91 mi SE of Wingate
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.040, -100.110
Hail, Taylor
- When
- April 24, 6:05 PM CST
- Where
- Taylor County, 4.32 mi ESE of Ovalo
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.100, -100.000
Hail, Taylor
- When
- April 24, 6:18 PM CST
- Where
- Taylor County, Lawn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.130, -99.750
Hail, Coleman
- When
- April 24, 6:57 PM CST
- Where
- Coleman County, 4.1 mi W of Novice
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.980, -99.700
Tennis ball size hail was reported 5 miles west of Novice.
Hail, Coleman
- When
- April 24, 7:10 PM CST
- Where
- Coleman County, 2.44 mi WNW of Novice
- Measured
- 2.5 in hail
- Reported by
- Department of Highways
- Coordinates
- 31.990, -99.670
Golf ball to tennis size hail was reported 3 miles west of Novice.
Tornado, Coleman
- When
- April 24, 7:27 PM CST to 7:32 PM CST
- Where
- Coleman County, 3.1 mi SSW of Silver Vly
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 31.929, -99.570
A storm chaser shared a photo of this tornado northwest of Coleman.
Hail, Callahan
- When
- April 24, 7:50 PM CST
- Where
- Callahan County, 3.23 mi WNW of Rowden
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.220, -99.400
Hail, Brown
- When
- April 24, 9:20 PM CST
- Where
- Brown County, 0.59 mi W of Blanket
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.820, -98.790
Hail, Brown
- When
- April 24, 9:27 PM CST
- Where
- Brown County, 0.59 mi W of Blanket
- Measured
- 1.5 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.820, -98.790
Hail, Brown
- When
- April 24, 9:29 PM CST
- Where
- Brown County, 0.59 mi W of Blanket
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.820, -98.790
Hail, Brown
- When
- April 24, 9:44 PM CST
- Where
- Brown County, 0.59 mi E of May
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.980, -98.920
Hail, Nolan
- When
- April 24, 10:50 PM CST
- Where
- Nolan County, 0.69 mi N of Blackwell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.090, -100.320
Hail, Coleman
- When
- April 25, 12:20 AM CST
- Where
- Coleman County, 6 mi NNE of Silver Vly
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.050, -99.510
Dime to quarter size hail was reported at Lake Coleman.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 24 to 30, 20117 deaths · 59 injured · $240 million · EF3 · 209 events
- Tornadoes and Flash Flooding in Arkansas, April 24 to 30, 2011$2.2 million · EF2 · 31 events
- Rip Current in Florida, April 24, 20111 death · 1 injured · 1 event
- Hail and Damaging Winds in Texas, April 24 to 25, 2011$502,000 · 2.75 in hail · 68 events
- Flash Flood and Flooding in Missouri, April 24 to 30, 2011$4.8 million · 6 events
- Flooding in Missouri, April 24 to 30, 2011$1.3 million · 11 events
- Tornadoes and Flash Flooding in Oklahoma, April 24 to 25, 2011$220,000 · EF0 · 37 events
- Flash Flooding and Hail in Arkansas, April 24 to 25, 2011$175,000 · 1.75 in hail · 18 events
- Flash Flooding and Hail in Kentucky, April 24 to 25, 2011$130,000 · 1.25 in hail · 16 events
- Flooding in Illinois, April 24 to 30, 2011$110,000 · 19 events
- Tornado in Arkansas, April 24, 2011$70,000 · EF1 · 1 event
- Flash Flooding and Hail in Missouri, April 24 to 26, 2011$60,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300152, 304990, 300748, 300153, 300154, 300156, 300158, 300164, 304982, 300165, 304983, 300750, 300167, 300183, 300190, 300196, 300200, 300759, 320603, 300761, 304984, 304996, 300762, 305033, 300763, 300764, 300768, 300749, 300751, 300754, 305054, 300755, 300756, 300766, 300757, 300758, 300767, 300769.